My sister is epileptic, can she bear a healthy baby?
Q: My sister is suffering from epilepsy. Doctors say that it is a seizure. Problem: 2 years ago she had married. According to the doctors of Apollo hospital, she took TOPAMAC 50 mg per day. In the last few months, she is pregnant and the baby died at 8 months. The baby is totally disabled - his legs are not in the right place. According to the doctors this is de to the action of this medicine. Can she be perfectly cured in her life? If she gets pregnant again, will it be normal or not? What is the cause behind it that the baby is totally disabled?
A:Epilepsy is usually fully curable. It is known that drugs given for epilepsy when patient is pregnant can harm the baby. The risk is not great only 5-6%, meaning in 95% cases nothing will happen. Topomac is a new drug and we don't know whether the risk is more or less when using Topomac. The usual thing would be to delay next pregnancy until Topomac is omitted. If a person is 3 years fit free we can taper and stop medicines. If Topomac cannot be stopped it would be better to use another of the older drugs whose side effects are better known. The doctors in Apollo can assay for changing or stopping Topomac depending on her condition.